The Indian Journal of Pediatrics

, Volume 80, Issue 4, pp 343–344

Dexmedetomidine in a Child with Methylphenidate Intoxication

Authors

    • Pediatric Intensive Care Unit, Section of Critical Care MedicineChildren’s Hospital Colorado
  • Girija R. Bhoite
    • Union Memorial Hospital
  • Pamela D Reiter
    • Department of Pharmacy, Center for Pediatric MedicineChildren’s Hospital, Colorado
  • Emily L. Dobyns
    • Pediatric Intensive Care Unit, Section of Critical Care MedicineChildren’s Hospital Colorado
Clinical Brief

DOI: 10.1007/s12098-012-0757-1

Cite this article as:
Bagdure, D.N., Bhoite, G.R., Reiter, P.D. et al. Indian J Pediatr (2013) 80: 343. doi:10.1007/s12098-012-0757-1

Abstract

Methylphenidate intoxication, due to accidental ingestion, is a common occurrence in pediatrics. Symptoms of extreme agitation are typically controlled with benzodiazepines or barbiturates. There is, however, a legitimate risk of mechanical ventilation due to respiratory depression with increasing doses of benzodiazepines. The authors describe a case of 7-y-old girl with methylphenidate toxicity where dexmedetomidine was successfully used to manage agitation and cardiovascular stimulation without respiratory compromise.

Keywords

IntoxicationPsychostimulantManagement

Introduction

Methylphenidate is a central nervous system (CNS) stimulant used in the management of attention deficit hyperactivity disorder (ADHD). In cases of intentional or accidental intoxication, cardiovascular and CNS effects have been reported. The general approach to the treatment of methylphenidate overdose includes supportive measures. To control CNS and cardiovascular stimulation, benzodiazepines and barbiturates have typically been advised. The authors describe a pediatric case of methylphenidate intoxication in which dexmedetomidine was used successfully to abate both CNS and cardiovascular symptoms.

Case Report

A 7-y-old girl (20 kg) presented to the Emergency Department (ED) with agitation, hyperactivity and talkativeness. History revealed 25 tablets of 5 mg Ritalin HCl (Methylphenidate, Novartis Pharmaceuticals, East Hanover, NJ, USA- sibling’s medication) were missing. In the ED, the patient was found to be agitated, hyperactive, hallucinating, tachycardic and hypertensive. She received midazolam (0.1 mg/kg) without improvement in her symptoms and was transferred to the Pediatric Intensive Care Unit (PICU) for further care.

In the PICU, she received multiple doses of intravenous midazolam, for a total of 1.5 mg/kg which provided some transient resolution of her symptoms. Four hours after initial treatment, the child’s symptoms recurred. A supplementary sequence of midazolam (1.6 mg/kg) was provided. Due to requirement of high doses of benzodiazepines and concerns for airway stability, it was decided to manage patient’s agitation with dexmedetomidine (Precedex, Hospira, Inc. Lake Forest Ill, USA). Dexmedetomidine (DEX) infusion was initiated at 0.5 mcg/kg/h. The infusion remained at 0.5 mcg/kg/h for a total of 4 h, during which her symptoms remained absent. The infusion was weaned by 0.1 mcg/kg every 30 min to off. She did not have any recurrence of symptoms and was discharged after 18 h of observation and had normal neurological examination.

Discussion

Psychostimulant medications have been the pharmaceutical treatment of choice for children with ADHD. Stimulant medications are frequently prescribed and thus easily accessible to children with known impulsivity and executive function abnormalities [1]. Since 2004, there has been a steady increase in the therapeutic use of methylphenidate in children accompanied by a parallel rise in its unintentional exposure [2].

Methylphenidate possesses an isopropylamine side chain sharing structural similarity to endogenous catecholamines and neurotransmitters [3]. This group of drugs demonstrates powerful direct α-adrenergic stimulation and inhibits neurotransmitter reuptake. The overall clinical effect is central and peripheral α- and β-adrenergic receptor stimulation, together with central nervous system stimulation [4]. Despite its proven efficacy, the exact mechanism of action of methylphenidate in children with ADHD remains ellusive [5].

Children appear to be more susceptible to the toxic effects compared to adults. Sympathetic overstimulation can produce dysrhythmias and cerebrovascular accidents. The CNS effects of amphetamines are due to increased amounts of the neurotransmitters [6].

Literature review failed to identify any controlled studies describing management of methylphenidate poisoning, and supportive care is the conventional approach. To control agitation, anxiety and psychosis, the cautious use of benzodiazepines and barbiturates has been described. First-line therapy for the control of seizures involves the use of benzodiazepines, followed by barbiturates.

To the authors’ knowledge, this is the first reported case of DEX in the management of methylphenidate intoxication. DEX is a potent alpha-2-adrenergic agonist which acts without causing respiratory depression. Pharmacologic effect of DEX is mediated through all known subtypes of alpha-2 adrenergic receptors. Sedation and analgesia appear to be mediated through α2A receptors, whereas cardiovascular effects are mediated predominately through α2B receptors. The unique pharmacologic properties of DEX make it an attractive alternative to benzodiazepines in the management of methylphenidate intoxication. Thus, the authors believe that DEX offers a sensible alternative to escalating doses of benzodiazepines. One particular advantage of DEX over benzodiazepines is the relative lack of respiratory drive depression when used within the suggested dosing range. This inherently makes DEX an appealing agent to use in patients in whom avoidance of mechanical ventilation is desired.

Conflict of Interest

None.

Role of Funding Source

None.

Copyright information

© Dr. K C Chaudhuri Foundation 2012